Alert archive / Colorado / Flash Flood Warnings in 2003
Flash Flood Warning 27, NWS Grand Junction, CO
NWS Grand Junction, CO issued this flash flood warning at Sep 6, 2003, 12:41 PM MDT for La Plata County, Montezuma County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 6, 2003, 12:41 PM MDT (18:41 UTC)
- Expired
- Sep 6, 2003, 3:45 PM MDT
- In force
- 3 hr
- Issued by
- NWS Grand Junction, CO
- Area
- Counties, with a storm outline in the text
Counties La Plata County, CO, Montezuma County, CO
The radar
The Grand Junction radar (KGJX), 181 km from the middle of the area, began a volume at 18:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 6.7 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- -204 J/kg
- Mixed-layer LCL
- 1143 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 126 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KGJT 061843 FFWGJT COC067-083-062145- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE GRAND JUNCTION CO 1241 PM MDT SAT SEP 6 2003 THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTHERN LA PLATA COUNTY IN SOUTHWEST COLORADO THIS INCLUDES THE CITY OF DURANGO NORTHEASTERN MONTEZUMA COUNTY IN SOUTHWEST COLORADO * UNTIL 345 PM MDT * AT 1236 PM MDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN MOVING INTO THE MISSIONARY RIDGE BURN AREA. EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS AND STREAMS...ROADS AND ROADSIDE CULVERTS. THE HEAVY RAINS COULD ALSO TRIGGER ROCK AND MUDSLIDES IN STEEP TERRAIN. THE AREA NORTH OF VALLECITO IS EXPECIALLY AT RISK FROM THIS AFTERNOONS STORMS. TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN GRAND JUNCTION. LAT...LON 3761 10821 3720 10822 3721 10749 3761 10749
1 follow-up statement
000 RWUS32 KGJT 062146 FFSGJT COC083-062200- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE GRAND JUNCTION CO 345 PM MDT SAT SEP 6 2003 ...THE FLASH FLOOD WARNING HAS BEEN ALLOWED TO EXPIRE IN NORTHEAST MONTEZUMA COUNTY... RAINFALL HAS DIMINISHED OVER NORTHEAST MONTEZUMA COUNTY...ALLOWING THE FLASH FLOOD WARNING TO EXPIRE. IF ANYONE KNOWS OF FLASH FLOODING WHICH MAY HAVE OCCURRED WHILE THE WARNING WAS IN EFFECT... PLEASE CONTACT YOUR LOCAL LAW ENFORCEMENT AND ASK THEM TO PASS ALONG THE INFORMATION TO THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION.
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Sep 6, 4:27 AM MDT, 8 hours 14 minutes earlier.
Area forecast discussion, Sep 6, 4:27 AM MDT, 8 hours 14 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 427 AM MDT SAT SEP 6 2003 SHORT TERM (TODAY THROUGH SUNDAY)... SYNOPTIC PATTERN FEATURES RIDGE OF HIGH PRESSURE EAST OF THE DIVIDE WITH UPPER LOW ACROSS THE GREAT BASIN AND WESTERN SLOPE. SATELLITE IMAGERY SHOWED SHORTWAVE EXITING THE MOUNTAIN AREAS OF THE CWFA EARLY THIS MORNING WITH ADVANCED ELEMENTS OF NEXT WAVE ALREADY MOVING INTO EASTERN UTAH. COMBINATION OF DAYTIME HEATING COMBINED WITH UPWARD FORCING ASSOCIATED WITH NEXT SHORTWAVE WILL KEEP WEATHER UNSETTLED ACROSS THE REGION TODAY. THEREFORE...CONTINUED FORECAST CALLING FOR NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS THE MOUNTAINS THIS AFTERNOON WITH SCATTERED SHOWERS AND THUNDERSTORMS ELSEWHERE. DESPITE PW VALUES NEAR AN INCH IN THE 00Z SAT GJT SOUNDING...WILL NOT ISSUE FFA AS SHEAR...K-INDICES...POSITIONING OF THETA-E RIDGE NOT FAVORABLE FOR WIDESPREAD FLOODING EVENT. THAT SAID...LOCALIZED HEAVY RAIN IS LIKELY. SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO THE EVENING HOURS AS THE COMING WAVE MOVES OVERHEAD. INCREASED POPS ACROSS THE HIGHER ELEVATIONS OF THE SAN JUAN MOUNTAINS IN RESPONSE TO INFLUENCE OF LEFT EXIT REGION OF 60-70KT JET MOVING ACROSS NORTHERN AZ. SHOWERS AND THUNDERSTORMS DIMINISH LATE TONIGHT DUE TO DIURNAL COOLING AND DOWNWARD FORCING ON THE BACKSIDE OF THE EJECTING WAVE. NORTHWEST FLOW IN STORE SUNDAY AS WEAK UPPER LEVEL RIDGE BEGINS TO BUILD OVER THE GREAT BASIN. DRIER AIR INDICATED TO FILTER IN...SO SAW NO REASON TO CHANGE GOING FORECAST CALLING FOR SCATTERED MOUNTAIN SHOWERS AND THUNDERSTORMS ACROSS THE DIVIDE. COOLER TEMPERATURES TO CONTINUE TODAY UNDER CLOUDS...SHOWERS AND THUNDERSTORMS...THEN WARMING INTO SUNDAY WITH INCREASED SUNSHINE. NL MONDAY THROUGH WEDNESDAY...UPPER LEVEL WAVE OVER ERN COLORADO FINALLY WEAKENS AND SHIFTS EAST MONDAY AS LONG-WAVE TROUGH ENTERS THE PACIFIC NORTHWEST. A SOUTHWEST FLOW WILL DEVELOP ACROSS THE AREA WITH A DRIER AIR MASS IN PLACE. OUTSIDE OF ISOLD DIURNAL CONVECTION IN THE MOUNTAINS...SEE NO SIGNF POTENTIAL FOR SHOWERS AND THUNDERSTORMS MONDAY AND TUESDAY. SECONDARY PACIFIC ENERGY RE-INFORCES LONG-WAVE PATTERN ACROSS THE WESTERN CONUS TUESDAY AND WEDNESDAY...WITH BROAD LONG-WAVE TROUGH FORECAST TO PUSH ACROSS THE FORECAST AREA WEDNESDAY. BLEND OF ECMWF AND GFS MODELS SUGGEST THE CHANCE OF PRECIPITATION WEDNESDAY. TEMPERATURES WILL COOL WITH TROUGH PASSAGE MID WEEK...BUT TROUGH IS NOT AS DEEP AND COLD AS EARLIER FORECASTS POINTED OUT. DJN.83 THURSDAY THROUGH SATURDAY...THE LONGWAVE TROUGH IS PROGGED TO MOVE EAST OF THE AREA EARLY THURSDAY WITH DRIER AIR AND WNW FLOW ALOFT THROUGH SATURDAY. THU MIGHT ACTUALLY BE THE COOLEST DAY OF THE WEEK WITH SLOW WARMING EACH DAY AFTER. WILL ELIMINATE THE VALLEY POPS AND CUT BACK MOUNTAIN POPS EVEN MORE. CJC .GJT...NONE.
Hazardous weather outlook, Sep 6, 5:30 AM MDT, 7 hours 11 minutes before
COZ001>014-017>023-UTZ022>025-027>029-071200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 530 AM MDT SAT SEP 6 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND FOR EASTERN UTAH .DAY ONE...TODAY AND TONIGHT... SCATTERED TO NUMEROUS THUNDERSTORMS WILL OCCUR OVER MUCH OF EASTERN UTAH AND WESTERN COLORADO THIS AFTERNOON AND TONIGHT. THUNDERSTORMS TODAY AND TONIGHT WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL...GUSTY WINDS TO NEAR 40 MPH AND SMALL HAIL UP TO 1/2 INCH IN DIAMETER. THE LOCALLY HEAVY RAINFALL OVER PORTIONS OF SOUTHWEST COLORADO MAY CAUSE SUDDEN RISES OF NORMALLY DRY CREEKS...SMALL STREAMS AND ARROYOS. MINOR STREET FLOODING...ALONG WITH MUD FLOWS AND ROCK SLIDES ARE POSSIBLE...ESPECIALLY OVER THE SAN JUAN MOUNTAINS NEAR TELLURIDE AND OVER THE MISSIONARY RIDGE BURN SITE NORTHEAST OF DURANGO. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... DRIER CONDITIONS TO SPREAD OVER THE AREA FROM WEST TO EAST ON SUNDAY. THE DRIER CONDITIONS ARE EXPECTED TO PERSIST THROUGH TUESDAY...WITH ANOTHER ROUND OF LATE DAY THUNDERSTORMS MOVING BACK INTO THE REGION WEDNESDAY AND CONTINUING ON THURSDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT. HOWEVER... SPOTTERS ARE ENCOURAGED TO PHONE IN REPORTS OF STRONG WINDS...HAIL AND HEAVY RAIN AS SOON AS POSSIBLE. NL
The office that day
Everything else NWS Grand Junction, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 6, 3:45 PM MDT | Flash Flood Warning | GJT | La Plata | 90 min |
Nearby
Flash Flood Warnings in Colorado, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.